Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Springfield, MO

March 29, 2017Camden County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 29, 2017, 8:48 PM CDT for Camden County, Laclede County, Missouri. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 8:48 PM CDT (01:48 UTC)
Expired
Mar 29, 2017, 9:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Camden County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:00 PM CDTHAIL 1Sleeper, MOPICTURE FROM SOCIAL MEDIA SHOWED QUARTER SIZE HAIL NEAR SLEEPER. DELAYED REPORT.
Mar 29, 9:20 PM CDTTSTM WND DMG1 Ese Montreal, MOPICTURE FROM SOCIAL MEDIA SHOWED A LARGE TREE BLOWN DOWN IN YARD NEAR MONTREAL. DELAYED REPORT
Mar 29, 9:20 PM CDTTSTM WND DMG1 Ese Montreal, MOPICTURE FROM SOCIAL MEDIA SHOWED A LARGE TREE BLOWN DOWN IN YARD NEAR MONTREAL. DELAYED REPORT.
Mar 29, 9:25 PM CDTHAIL 1.25Montreal, MOPICTURE FROM SOCIAL MEDIA SHOWED HALF DOLLAR SIZED HAIL NEAR MONTREAL. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS53 KSGF 300148
SVRSGF
MOC029-105-300230-
/O.NEW.KSGF.SV.W.0105.170330T0148Z-170330T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
848 PM CDT WED MAR 29 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Laclede County in southwestern Missouri...
  Southeastern Camden County in central Missouri...

* Until 930 PM CDT

* At 848 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Lebanon, moving north at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lebanon...                        Lake of The Ozarks...
  Ha Ha Tonka State Park...         Camdenton...
  Morgan...                         Linn Creek...
  Stoutland...                      Twin Bridges...
  Eldridge...                       Sleeper...
  Decaturville...                   Dry Knob...
  Montreal...                       Wet Glaize...

This includes Interstate 44 between mile markers 121 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Missouri.

LAT...LON 3803 9251 3802 9251 3802 9241 3791 9241
      3749 9247 3750 9269 3804 9283
TIME...MOT...LOC 0148Z 188DEG 54KT 3759 9257 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
3 follow-up statements
352 
WWUS53 KSGF 300200
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
900 PM CDT WED MAR 29 2017

MOC029-105-300230-
/O.CON.KSGF.SV.W.0105.000000T0000Z-170330T0230Z/
Laclede MO-Camden MO-
900 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN LACLEDE AND SOUTHEASTERN CAMDEN COUNTIES...

At 900 PM CDT, a severe thunderstorm was located 7 miles northeast of
Lebanon, moving north at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lebanon...                        Lake of The Ozarks...
Ha Ha Tonka State Park...         Camdenton...
Linn Creek...                     Stoutland...
Eldridge...                       Decaturville...
Sleeper...                        Montreal...
Wet Glaize...                     

This includes Interstate 44 between mile markers 126 and 143.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Missouri.

LAT...LON 3803 9251 3802 9251 3802 9241 3791 9241
      3767 9244 3765 9269 3804 9283
TIME...MOT...LOC 0200Z 185DEG 46KT 3774 9256 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
104 
WWUS53 KSGF 300213
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
913 PM CDT WED MAR 29 2017

MOC105-300223-
/O.CAN.KSGF.SV.W.0105.000000T0000Z-170330T0230Z/
Laclede MO-
913 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LACLEDE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Missouri.

LAT...LON 3803 9251 3802 9251 3802 9241 3786 9242
      3783 9246 3785 9260 3786 9262 3789 9262
      3790 9265 3803 9266
TIME...MOT...LOC 0213Z 188DEG 54KT 3794 9252 

$$

MOC029-300230-
/O.CON.KSGF.SV.W.0105.000000T0000Z-170330T0230Z/
Camden MO-
913 PM CDT WED MAR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN CAMDEN COUNTY...

At 913 PM CDT, a severe thunderstorm was located 8 miles northwest of
Richland, or 12 miles east of Camdenton, moving north at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Montreal...                       Wet Glaize...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Missouri.

LAT...LON 3803 9251 3802 9251 3802 9241 3786 9242
      3783 9246 3785 9260 3786 9262 3789 9262
      3790 9265 3803 9266
TIME...MOT...LOC 0213Z 188DEG 54KT 3794 9252 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
869 
WWUS53 KSGF 300229
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
929 PM CDT WED MAR 29 2017

MOC029-300239-
/O.EXP.KSGF.SV.W.0105.000000T0000Z-170330T0230Z/
Camden MO-
929 PM CDT WED MAR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMDEN COUNTY
WILL EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1100 PM CDT for central and
southwestern Missouri.

LAT...LON 3803 9251 3802 9251 3802 9241 3786 9242
      3783 9246 3785 9260 3786 9262 3789 9262
      3790 9265 3803 9266
TIME...MOT...LOC 0229Z 188DEG 54KT 3815 9248 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:34 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 29, 6:34 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT Wed Mar 29 2017

.SHORT TERM...(Today and Tonight)
Issued at 120 PM CDT Wed Mar 29 2017

No major changes to the overall forecast message this afternoon
and tonight, with strong/severe thunderstorms still expected to
affect a large portion of the area. Large hail, straight line
winds, and a few tornadoes are all possible.

Early this afternoon, an area of low pressure was located just
south of Wichita, with a warm front lifting north through
southwestern Missouri. Gusty south/southeast winds and partly
sunny skies have allowed 1 PM temperatures to warm into the upper
60s across much of southeastern Kansas and southern Missouri, with
dewpoints in the upper 50s to around 60 degrees. As the atmosphere
continues to destabilize this afternoon, thunderstorms are
expected to develop across southeastern Kansas and northeastern
Oklahoma, and move northeast into the forecast area by mid
afternoon. Moderate instability and very favorable shear profiles
should yield a few supercells, with large hail and tornadoes the
primary threats. We will need to be especially mindful this
afternoon of the position of the surface warm front, as the
tornado threat will be maximized with any supercell that is able
to move parallel to the boundary.

This convection will continue north and east into southern and
central Missouri by late afternoon, with additional thunderstorms
expected to move north from northern Arkansas into southern
Missouri by the late afternoon and evening hours. Again,
supercells will be favored early on, with an attendant hail and
tornado risk. With time, convection is expected to form into a
series of linear segments, with an increasing risk for straight
line winds. A tornado risk will continue with any northeastward
surging line segments as well.

While individual cell motion should be fairly rapid toward the
northeast, the synoptic scale motion of this storm system will be
rather slow, suggesting that convection may linger well into the
late night hours, especially east of Highway 63.

.LONG TERM...(Thursday through Wednesday)
Issued at 215 PM CDT Wed Mar 29 2017

Convection should be ongoing Thursday morning with the area
solidly in the warm sector. Question then becomes will the
atmosphere destabilize enough on Thursday afternoon. Surface
front is forecast to be located roughly along Highway 63 on
Thursday morning. The possibility is there that the day's severe
convection will get started over south central Missouri. Believe
hail and wind will be the threats if storms do develop.

This system moves out by Friday morning. The area is then under an
upper level ridge until the next system approaches on Sunday. This
system looks to take a more southerly track as it digs towards the
Texas Gulf Coast. So...we should be more on the northern periphery
of the rain shield. This system departs late Monday evening with
yet another system approaching by Tuesday evening.

With the rather progressive flow...will not see too much variation
in day to day temperatures with a slight cool down as one system
departs followed by a decent warm up with the approach of the next
system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 631 PM CDT Wed Mar 29 2017

Scattered convection will continue in the CWA this evening. Not
expecting too much for JLN, but there is still a window for both
SGF/BBG during the evening hours. Could see brief period of
MVFR/IFR with any cell that goes across the terminal location, but
overall should remain in VFR until around mid morning Thursday.
Should start to see MVFR ceilings develop with the surface low
pushing across the area. Will also see rain and rain showers with
the low on Thursday with winds gradually shifting around to the
southwest-northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Gaede
AVIATION...Lindenberg
Hazardous weather outlook, Mar 29, 6:17 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
617 PM CDT Wed Mar 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302330-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
617 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado Risk.
  Elevated Hail Risk.
  Elevated Thunderstorm Wind Damage Risk.
  Limited Flooding Risk.
  Significant Lightning Risk.

DISCUSSION...

  Thunderstorms will continue through the evening into the
  overnight hours tonight. A few thunderstorms are expected to
  become strong or severe, with a risk for damaging winds, and
  perhaps a tornado or two.

  In addition, storms that produce locally heavy rain or
  continually train over a given area will produce a limited
  risk for flooding, primarily for low water crossings and poor
  drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  The potential for strong to severe storms will continue into
  Thursday especially across the eastern Ozarks. Large hail will
  be the primary severe weather risk Thursday.

  Thunderstorms will also be possible with the next system that
  moves through the area from Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this evening across southeastern
 Kansas and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Boxell

In the hours before

Special weather statement, Mar 29, 7:09 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Springfield MO
709 PM CDT WED MAR 29 2017

MOZ082-083-300045-
Dent MO-Texas MO-
709 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENT AND
NORTHEASTERN TEXAS COUNTIES UNTIL 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
Houston, moving north at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Raymondville...
Montauk...                        Yukon...
Solo...                           Bucyrus...
Hazelton...                       Prescott...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1100 PM CDT for south central
Missouri.

LAT...LON 3719 9185 3726 9206 3760 9203 3761 9153
TIME...MOT...LOC 0009Z 202DEG 52KT 3731 9192

Wise
Local storm report, Mar 29, 7:39 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 SW YUKON              37.24N 91.88W
03/29/2017  E0.88 INCH       TEXAS              MO   TRAINED SPOTTER

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Special weather statement, Mar 29, 7:55 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
755 PM CDT WED MAR 29 2017

MOZ096-300130-
Douglas MO-
755 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS COUNTY UNTIL 830
PM CDT...

At 755 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ava, moving north at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ava...                            Goodhope...
Rome...                           Squires...
Dogwood...

A tornado watch remains in effect until 1100 PM CDT for southwestern
Missouri.

LAT...LON 3681 9290 3707 9290 3707 9258 3706 9253
      3680 9253
TIME...MOT...LOC 0055Z 180DEG 27KT 3694 9267

Wise
Local storm report, Mar 29, 8:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             OSAGE BEACH             38.15N 92.62W
03/29/2017  M0.25 INCH       CAMDEN             MO   TRAINED SPOTTER

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 29, 8:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 E BRUSHYKNOB          36.97N 92.42W
03/29/2017  E0.75 INCH       DOUGLAS            MO   LAW ENFORCEMENT

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Mar 29, 8:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 SSW CAMDENTON         37.97N 92.77W
03/29/2017  E1.00 INCH       CAMDEN             MO   PUBLIC

            QUARTER SIZE HAIL JUST SOUTH OF HA HA TONKA
            STATE PARK. TIME BASED ON RADAR.

&&

NWS SPRINGFIELD MO
IRIS SYSTEM

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:06 PM CDTSpecial Weather StatementSGFPhelps54 min
Mar 29, 7:09 PM CDTSpecial Weather StatementSGFTexas36 min
Mar 29, 7:14 PM CDTSevere Thunderstorm WarningSGFDent, Texas61 min
Mar 29, 7:28 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
Mar 29, 7:47 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede43 min
Mar 29, 7:55 PM CDTSpecial Weather StatementSGFDouglas35 min
Mar 29, 8:16 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark44 min
Mar 29, 8:17 PM CDTSevere Thunderstorm WarningSGFCamden, Miller43 min
Mar 29, 8:40 PM CDTSevere Thunderstorm WarningSGFOzark50 min
Mar 29, 8:42 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Wright48 min
Mar 29, 8:44 PM CDTTornado WarningSGFDouglas46 min
Mar 29, 9:18 PM CDTSevere Thunderstorm WarningSGFCamden, Miller27 min
Mar 29, 9:23 PM CDTSevere Thunderstorm WarningSGFPhelps, Texas34 min
Mar 29, 9:31 PM CDTSpecial Weather StatementSGFHowell44 min
Mar 30, 12:31 AM CDTSpecial Weather StatementSGFOregon59 min
Mar 30, 12:42 AM CDTSevere Thunderstorm WarningSGFOregon20 min
Mar 30, 1:57 AM CDTSpecial Weather StatementSGFMaries, Pulaski48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.